Alert archive / Arizona / Excessive Heat Warnings in 2021

Excessive Heat Warning 2, NWS Flagstaff, AZ

June 2, 2021Coconino County, Arizona

NWS Flagstaff, AZ issued this excessive heat warning at Jun 2, 2021, 1:19 PM MST for Coconino County, Arizona. It took effect at Jun 3, 2021, 10:00 AM MST. It was in force for 58 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2021, 1:19 PM MST (20:19 UTC)
In effect from
Jun 3, 2021, 10:00 AM MST
Expired
Jun 5, 2021, 8:00 PM MST
In force
58 hr
Issued by
NWS Flagstaff, AZ

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3478 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WWUS75 KFGZ 022019
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
119 PM MST Wed Jun 2 2021

AZZ006-031400-
/O.NEW.KFGZ.EH.W.0001.210604T1800Z-210605T0200Z/
/O.NEW.KFGZ.EH.W.0002.210605T1800Z-210606T0200Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
119 PM MST Wed Jun 2 2021

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 7 PM MST FRIDAY
FOR THE GRAND CANYON BELOW 4000 FEET...

...EXCESSIVE HEAT WARNING IN EFFECT FROM 11 AM TO 7 PM MST
SATURDAY FOR THE GRAND CANYON BELOW 4000 FEET...

* WHAT...For the first Excessive Heat Warning below 4000 feet,
  dangerously hot conditions with temperatures up to 109 degrees
  expected. For the second Excessive Heat Warning below 4000 feet,
  dangerously hot conditions with temperatures up to 111 degrees 
  expected.

* WHERE...The Grand Canyon.

* WHEN...For the first Excessive Heat Warning, from 11 AM to 7 
  PM MST Friday. For the second Excessive Heat Warning, from 11 
  AM to 7 PM MST Saturday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working
  outdoors or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year 
and is issued when temperatures are expected to rise to dangerous 
levels. Day hikers on Bright Angel Trail should descend no 
further than 1 1/2 miles. Between 11 am and 4 pm...physical 
activity is discouraged. Hikers should attempt to be out of the 
canyon...at Indian Garden or Bright Angel campground between these
hours. All hikers should have adequate gear...including a wide-
brimmed hat...sunscreen...salty snacks...sufficient water and 
electrolyte mix. Doubling your calorie intake helps maintain your 
energy. Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
6 follow-up statements
668 
WWUS75 KFGZ 030908
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
208 AM MST Thu Jun 3 2021

AZZ006-031715-
/O.CAN.KFGZ.EH.W.0001.210604T1800Z-210605T0200Z/
/O.EXT.KFGZ.EH.W.0002.210603T1700Z-210606T0300Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
208 AM MST Thu Jun 3 2021

...EXCESSIVE HEAT WARNING NOW IN EFFECT FROM 10 AM THIS MORNING
TO 8 PM MST SATURDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 110 
  expected below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including Phantom
  Ranch and the Colorado River.

* WHEN...From 10 AM this morning to 8 PM MST Saturday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working
  outdoors or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year 
and is issued when temperatures are expected to rise to dangerous 
levels. Day hikers on bright angel trail should descend no further
than 1 1/2 miles. Between 10 am and 4 pm...physical activity is 
discouraged. Hikers should attempt to be out of the canyon...at 
indian garden or bright angel campground between these hours. All 
hikers should have adequate gear...including a wide-brimmed 
hat...sunscreen...salty snacks...sufficient water and electrolyte 
mix. Doubling your calorie intake helps maintain your energy. Hike
smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
325 
WWUS75 KFGZ 031705
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1005 AM MST Thu Jun 3 2021

AZZ006-041400-
/O.CON.KFGZ.EH.W.0002.000000T0000Z-210606T0300Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
1005 AM MST Thu Jun 3 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST
SATURDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 110
  degrees expected below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...From now to 8 PM MST Saturday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working
  outdoors or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels. Day hikers on Bright Angel Trail should descend no 
further than 1 1/2 miles. Between 10 am and 4 pm...physical 
activity is discouraged. Hikers should attempt to be out of the 
canyon...at Indian Garden or Bright Angel campground between 
these hours. All hikers should have adequate gear...including a 
wide- brimmed hat...sunscreen...salty snacks...sufficient water 
and electrolyte mix. Doubling your calorie intake helps maintain 
your energy. Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
474 
WWUS75 KFGZ 040901
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
201 AM MST Fri Jun 4 2021

AZZ006-042115-
/O.CON.KFGZ.EH.W.0002.000000T0000Z-210606T0300Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
201 AM MST Fri Jun 4 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST
SATURDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 110 
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 8 PM MST Saturday.

* IMPACTS...Extreme heat will significantly increase the potential
  for heat related illnesses, particularly for those working
  outdoors or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
412 
WWUS75 KFGZ 040918 
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
218 AM MST Fri Jun 4 2021

AZZ006-042130-
/O.CON.KFGZ.EH.W.0002.000000T0000Z-210606T0300Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
218 AM MST Fri Jun 4 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST
SATURDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures up to 110 
  below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 8 PM MST Saturday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working outdoors or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels. Day hikers on Bright Angel Trail should descend no 
further than 1 1/2 miles. Between 10 am and 4 pm...physical 
activity is discouraged. Hikers should attempt to be out of the 
canyon...at Indian Garden or Bright Angel campground between 
these hours. All hikers should have adequate gear...including a 
wide- brimmed hat...sunscreen...salty snacks...sufficient water 
and electrolyte mix. Doubling your calorie intake helps maintain 
your energy. Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
435 
WWUS75 KFGZ 042108
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
208 PM MST Fri Jun 4 2021

AZZ006-060300-
/O.CON.KFGZ.EH.W.0002.000000T0000Z-210606T0300Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
208 PM MST Fri Jun 4 2021

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM MST
SATURDAY BELOW 4000 FEET...

* WHAT...Dangerously hot conditions with temperatures FROM 105 TO
  110 below 4000 feet.

* WHERE...Lower elevations of the Grand Canyon, including 
  Phantom Ranch and the Colorado River.

* WHEN...Until 8 PM MST Saturday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working outdoors or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning is reserved for only the hottest days of the year
and is issued when temperatures are expected to rise to dangerous
levels. Day hikers on Bright Angel Trail should descend no
further than 1 1/2 miles. Between 10 am and 4 pm...physical
activity is discouraged. Hikers should attempt to be out of the
canyon...at Indian Garden or Bright Angel campground between
these hours. All hikers should have adequate gear...including a
wide- brimmed hat...sunscreen...salty snacks...sufficient water
and electrolyte mix. Doubling your calorie intake helps maintain
your energy. Hike smart.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff
939 
WWUS75 KFGZ 060259
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
759 PM MST Sat Jun 5 2021

AZZ006-060400-
/O.EXP.KFGZ.EH.W.0002.000000T0000Z-210606T0300Z/
Grand Canyon Country-
Including the cities of Grand Canyon Village, Supai, 
and North Rim
759 PM MST Sat Jun 5 2021

...EXCESSIVE HEAT WARNING WILL EXPIRE AT 8 PM MST THIS EVENING
BELOW 4000 FEET...

The Excessive Heat Warning for Grand Canyon National Park will
expire this evening at 8 pm. While the warning is being allowed to
expire, temperatures tomorrow will still be over 100 F in the
lower elevations of the canyon. Be sure to hydrate well and know
your limits when hiking. For more information on the forecast,
visit weather.gov/flagstaff and enter Phantom Ranch into the
search box. 

$$

For more information from the National Weather Service visit
https://weather.gov/flagstaff

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this excessive heat warning went out at Jun 2, 9:21 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 2, 9:21 AM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
921 AM MST Wed Jun 2 2021

.SYNOPSIS...Warm temperatures along with breezy conditions
continue through the week. Showers and thunderstorms develop this
afternoon over the White Mountains, expanding westward on
Thursday and Friday. Strong gusty outflow winds and dry lightning
are possible near any storms.

&&

.UPDATE...No updates were made this morning with the current
forecast on track. Temperatures around northern Arizona as of now
are roughly 3-5 degrees warmer compared to yesterday's at this
time. Upper-level cloud cover will continue to increase throughout
the remainder of the morning into the afternoon which will play a
factor in how warm afternoon temperatures do get today, however
with the current warming and westerly breezes kicking in within
the next few hours, chances of the Flagstaff Airport reaching its
first 80 degree day of the year are looking pretty good.

A slight chance of rain showers and an isolated, dry thunderstorm
or two is still possible in the White Mountains region this
afternoon according to the latest hi-res guidance.

Afternoon temperatures will continue their warming trend into the
weekend with chances for high-based showers and thunderstorms from
Flagstaff eastward for Thursday and Friday.

&&

.PREV DISCUSSION /239 AM MST/...An upper-level low remains locked
in place over northern Mexico as high pressure builds to our north
and west. This blocking pattern keeps temperatures warm and breezy
conditions, along with the threat for showers and thunderstorms
through Saturday.

For today, shower and thunderstorm activity remains limited to the
eastern Mogollon Rim and into the White Mountains. Thursday and
into Friday, the upper-level low over Mexico begins to propagate
northeastward into Texas allowing the weak ridge to build into the
southwest. Consequently, moisture increase over Arizona,
especially east, resulting in shower and thunderstorm coverage
increasing over much of the area Thursday evening and into
Friday. Dry air remains through much of the boundary layer
however, so any rainfall is expected to be minimal. The area most
likley to see any wetting precipitation is in the higher terrain
near the White Mountains. Given the high-based nature of the
showers and thunderstorms, strong gusty outflow winds and dry
lightning will be possible.

Saturday, the high over the Rockies begins to degrade as another
upper-level low off the coast of California begins to drop
southward. Much of the area remains dry and warm, with a few
isolated afternoon showers over the eastern portions of Arizona.

Sunday heights begin to fall as another trough over the Pacific
Northwest begins to descend into the Rockies during the first half
of next week. Winds look to increase as the trough approaches,
along with drier conditions and slightly cooler temperatures to
start off next week.

&&

.AVIATION...For the 18Z package...VFR conditions expected
through TAF period with high base cloud cover increasing in the
afternoon into the evening. Scattered showers and isolated
thunderstorms possible near KSOW-KJTC 18z-02z. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Isolated to scattered thunderstorms will develop
near the White Mountains this afternoon with coverage expanding
westward to the Flagstaff region on Thursday. Breezy west to
northwest winds each afternoon.

Friday through Sunday...Storm chances linger Saturday before drier
air moves in for the weekend. It will be warm, with breezy west to
southwest winds each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...LaGuardia/Humphreys
AVIATION...JM
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 1:19 PM MSTExcessive Heat WarningFGZCoconino13 hr

Nearby

Excessive Heat Warnings in Arizona, 2021Every excessive heat warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.